MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4006C0304
Medical Device Problem Codes Detachment Of Device Component (1104); Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/12/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra coil 400 coil (pc400 coil) pet lock was broken, and the pull wire was retracted.The pusher assembly was bent in multiple locations throughout its length.The embolization coil was inside the px slim and detached from the distal detachment tip (ddt).The embolization coil was flushed out of the px slim by a penumbra investigator, and the proximal constraint sphere was observed to be intact on the proximal end of the embolization coil.Conclusions: evaluation of the returned device revealed that the pc400 coil pusher assembly was bent in multiple locations.This type of damage may occur if the pc400 is forcefully manipulated against resistance.Further evaluation revealed the pet lock on the proximal end of the pusher assembly was broken and the pull wire was retracted, indicating a pull force was successfully applied to the proximal end of the pull wire.The sma that was navigated by the pc400 coil is tortuous, even in normal anatomy.The tortuosity in these vessels, along with the bends observed in the pusher assembly, could have prevented the embolization coil from detaching.Extreme tortuosity along the majority length of the pusher can cause a build-up of friction between the pull wire and the inner pusher tube, overcoming the force that the handle is able to apply.Withdrawing the pc400 will alleviate some of the friction, and the tension in the pull wire may cause the coil to unintentionally detach.Evaluation of the returned handles and px slim revealed they were functional and had no visible damage.Penumbra coils and handles are 100% functionally evaluated during in-process inspection, and penumbra catheters are 100% visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the superior mesenteric artery (sma) using penumbra coil 400 coils (pc400 coils).During the procedure, the physician was unable to reach the target vessel and deliver the pc400 coils, therefore, the physician deployed and detached two pc400 coils into a branch vessel located before the aneurysm using a px slim delivery microcatheter (px slim) and a penumbra coil 400 detachment handle (handle).Next, the physician deployed a third pc400 coil into the branch vessel; however, the pc400 coil was unable to detach using the handle.The physician then attempted to use a new handle to detach the pc400 coil but was still unsuccessful.Therefore, the physician decided to remove the pc400 coil from the patient.While the pc400 coil was being retracted, it unintentionally detached inside the px slim.The physician removed the px slim containing the pc400 coil from the patient and ended the procedure at this point since angiography revealed occlusion of the aneurysm.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up #01 mfr report:3005168196-2016-00308.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5496473
Report Number3005168196-2016-00308
Device Sequence Number445216
Product Code HCG
UDI-Device Identifier00814548011813
UDI-Public00814548011813
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/15/2016
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2022
Device Catalogue Number4006C0304
Device Lot NumberF43689
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/29/2016
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/14/2016
Supplement Date Received by Manufacturer02/15/2016
Initial Report FDA Received Date03/11/2016
Supplement Report FDA Received Date12/28/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005